Alert archive / Puerto Rico / Flash Flood Warnings in 2009

Flash Flood Warning 67, NWS JSJ

November 16, 2009

NWS JSJ issued this flash flood warning at Nov 16, 2009, 3:53 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 16, 2009, 3:53 PM CST (21:53 UTC)
Expired
Nov 16, 2009, 9:45 PM CST
In force
6 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 45 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 162153
FFWSJU
PRC143-145-170045-
/O.NEW.TJSJ.FF.W.0067.091116T2153Z-091117T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
553 PM AST MON NOV 16 2009

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITIES

  IN PUERTO RICO
     VEGA ALTA
     VEGA BAJA

* UNTIL 845 PM AST

* AT 551 PM AST...EMERGENCY MANAGERS AT VEGA ALTA REPORTED THE 
CIBUCO RIVER AT VEGA ALTA AT ROUTE 620 WAS OUT OF ITS BANKS. THE 
RIVER WILL LIKELY CAUSE PROBLEMS DOWNSTREAM IN VEGA BAJA INTO THE 
EVENING HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1841 6635 1845 6638 1849 6640 1849 6635
      1843 6633 1837 6632 1835 6636

$$

ROSA

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
2 follow-up statements
000 
WGCA52 TJSJ 170039
FFWSJU
PRC143-145-170345-
/O.EXT.TJSJ.FF.W.0067.000000T0000Z-091117T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
839 PM AST MON NOV 16 2009

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITIES

  IN PUERTO RICO
     VEGA ALTA
     VEGA BAJA

* UNTIL 1145 PM AST

* AT 842 PM AST...USGS RIVER SENSOR AT RIO CIBUCO NEAR VEGA 
BAJA...INDICATED WATER LEVELS RISING AND GETTING CLOSER TO FLOOD 
STAGE.

FOR THE RIO CIBUCO NEAR VEGA BAJA - VGBP4
     FLOOD STAGE IS 15 FEET.
    
AT 842 PM AST THE USGS SENSOR INDICATED THE RIVER HAD RISEN      
TO...10.92 FEET AND FORECAST TO REACH ITS FLOOD STAGE WITHIN THE 
NEXT HOUR MORE OR LESS. 
     

LAT...LON 1841 6635 1845 6638 1849 6640 1849 6635
      1843 6633 1837 6632 1835 6636

$$

OB

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
000 
WGCA72 TJSJ 170351
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
1151 PM AST MON NOV 16 2009

PRC143-145-170359-
/O.EXP.TJSJ.FF.W.0067.000000T0000Z-091117T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VEGA ALTA PR-VEGA BAJA PR-
1151 PM AST MON NOV 16 2009

...THE FLASH FLOOD WARNING HAS EXPIRED FOR VEGA BAJA AND VEGA ALTA
MUNICIPALITIES...

FOR THE RIO CIBUCO NEAR VEGA BAJA - VGBP4
     FLOOD STAGE - 15 FEET.
     AT 1148 PM AST THE USGS SENSOR INDICATED THE RIVER HAD          
     CRESTED AT...13.1 FEET.
     
HEAVY RAIN HAS ENDED FOR THE NIGHT AND FLOODING OF THIS RIVER IS NO 
LONGER EXPECTED.

LAT...LON 1841 6635 1845 6638 1849 6640 1849 6635
      1843 6633 1837 6632 1835 6636

$$

SNELL

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Nov 16, 2:07 PM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Nov 16, 2:07 PM CST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
407 PM AST MON NOV 16 2009

.SYNOPSIS...NEARLY VERTICALLY STACKED LOW PRES NORTH OF THE AREA
WILL MOVE LITTLE OVER THE NEXT 48 HRS WHILE IT CONTINUES TO WEAKEN.
MID-UPPER LEVEL RIDGE WILL BUILD FOR LATE IN THE WEEK. ANTICIPATE
IMPROVING WX CONDITIONS OVER THE NEXT FEW DAYS.

&&

.DISCUSSION...DEEP TROUGH NORTH OF THE AREA RESPONSIBLE FOR THE
ACTIVE WEATHER OVER THE PAST TWO DAYS WILL CONTINUE TO WEAKEN.
MID LEVEL DRY AIR ON BACK SIDE OF UPPER TROUGH AS SEEN ON WATER
VAPOR IMAGERY NW OF THE AREA WILL CONTINUE TO ADVECT IN RESULTING
IN A SHARP DROP IN PWAT VALUES. ALTHOUGH THERE WILL STILL BE SOME
WX TOMORROW EXPECT SHOWERS TO NOT BE AS EFFICIENT RAIN PRODUCER AS
THEY WERE OVER THE LAST TWO DAYS.

BY WED...UPPER TROUGH WILL BE FAR ENOUGH EAST AND SUBSIDENCE CAP
WILL BE STRONG ENOUGH THAT ANY CONVECTION THAT DEVELOPS WOULD BE SHALLOW.
MODELS SHOW AMS DRYING OUT FURTHER FOR THE REST OF THE WEEK AS
MID- UPPER LEVEL RIDGE BUILDS IN FOR THE LATTER PART OF THE WEEK.

&&

.AVIATION...SHOWERS DIMINISHING WITH CIGS IMPROVING THIS EVENING.
VFR TOMORROW.

&&

.MARINE...5 FT SEAS OR LESS ACROSS UNPROTECTED WATERS.

&&

.HYDROLOGY...SOME IMPRESSIVE RAINFALL RATES EARLIER AT VILLALBA
AND ST. THOMAS WITH OVER 2.0 INCH/HR. HOWEVER...RADAR IMAGERY
SHOWS CONVECTION DIMINISHING QUICKLY IN INTENSITY. WITH CONTINUED
WEAKENNIG OF UPPER TROUGH AND DECREASE IN CONVECTION ANTICIPATE
THAT FLASH FLOOD WATCH WILL BE CANCELLED LATER THIS EVENING.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  74  84  75  86 /  50  80  50  50
STT  76  83  76  85 /  50  70  60  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR CENTRAL INTERIOR-
     CULEBRA-EASTERN INTERIOR-MAYAGUEZ AND VICINITY-NORTH
     CENTRAL-NORTHEAST-NORTHWEST-PONCE AND VICINITY-SAN JUAN AND
     VICINITY-SOUTHEAST-SOUTHWEST-VIEQUES-WESTERN INTERIOR.

VI...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR ST CROIX-ST.
     THOMAS/ST. JOHN/ADJACENT ISLANDS.

&&

64/64
Hazardous weather outlook, Nov 16, 4:28 AM CST, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
628 AM AST MON NOV 16 2009

AMZ710>745-PRZ001>013-171030-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
628 AM AST MON NOV 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS RIDING A COLD FRONT WILL CONTINUE OVER
THE LOCAL AREA WITH THE POSSIBILITY OF LOCALIZED VERY HEAVY
RAIN...URBAN AND SMALL STREAM FLOODING AND EVEN FLASH FLOODING
FROM RAPIDLY RISING RIVERS IN SOME AREAS OF PUERTO RICO.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE RISK OF EXCESSIVE RAIN FROM SHOWERS AND THUNDERSTORMS WILL
CONTINUE THROUGH WEDNESDAY AS AN UPPER LEVEL LOW LINGERS IN THE
AREA.

.SPOTTER INFORMATION STATEMENT...REPORTS OF FLOODING...MUDSLIDES
AND OTHER SIGNIFICANT WEATHER ARE REQUESTED.

AMZ715-725-VIZ001-002-171030-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
628 AM AST MON NOV 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS RIDING A COLD FRONT WILL CONTINUE OVER
THE LOCAL AREA WITH THE POSSIBILITY OF LOCALIZED VERY HEAVY
RAIN...URBAN AND GUT FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE RISK OF EXCESSIVE RAIN FROM SHOWERS AND THUNDERSTORMS WILL
CONTINUE THROUGH WEDNESDAY AS AN UPPER LEVEL LOW LINGERS IN THE
AREA.

.SPOTTER INFORMATION STATEMENT...REPORTS OF FLOODING...MUDSLIDES
AND OTHER SIGNIFICANT WEATHER ARE REQUESTED.

In the hours before

Local storm report, Nov 16, 10:09 AM CST, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SAN JUAN PR
1209 PM AST MON NOV 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1054 AM     MARINE TSTM WIND 13 E CRUZ BAY           18.32N 64.58W
11/16/2009  E60.00 MPH       AMZ725             VI   SHIP

            60 MPH WIND GUST AND TREES DOWN AT VILLAGE KEY IN TORTOLA
            BVI

1207 PM     FLASH FLOOD      CHRISTIANSTED           17.75N 64.71W
11/16/2009                   SAINT CROIX        VI   PUBLIC

            12 INCHES OF WATER ON ROAD 68 IN VICINITY OF HESS
            REFINERY AND ST CROIX AIRPORT.

&&

ABTAHI
Local storm report, Nov 16, 12:01 PM CST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
201 PM AST MON NOV 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLOOD            TRUJILLO ALTO           18.36N 66.02W
11/16/2009                   TRUJILLO ALTO      PR   NWS EMPLOYEE

            ROUTE 877 IMPASSABLE DUE TO FLOODING.

&&

LROSA
Local storm report, Nov 16, 3:32 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
532 PM AST MON NOV 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLASH FLOOD      CHRISTIANSTED           17.75N 64.71W
11/16/2009                   SAINT CROIX        VI   NWS EMPLOYEE

            NUMEROUS FLOODED ROADS ACROSS THE CHRISTIANSTED AREA.

&&

LROSA

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 16, 12:30 AM CSTAreal Flood AdvisoryJSJ3 hr
Nov 16, 2:19 AM CSTFlash Flood WatchJSJ34 hr
Nov 16, 3:28 AM CSTAreal Flood AdvisoryJSJ3 hr
Nov 16, 5:13 AM CSTSpecial Marine WarningJSJ2 hr
Nov 16, 5:26 AM CSTFlash Flood WarningJSJ3 hr
Nov 16, 6:14 AM CSTAreal Flood AdvisoryJSJ3 hr
Nov 16, 6:52 AM CSTSpecial Marine WarningJSJ113 min
Nov 16, 7:12 AM CSTSpecial Marine WarningJSJ2 hr
Nov 16, 9:08 AM CSTSpecial Marine WarningJSJ112 min
Nov 16, 10:59 AM CSTSpecial Marine WarningJSJ2 hr
Nov 16, 11:01 AM CSTAreal Flood AdvisoryJSJ3 hr
Nov 16, 11:06 AM CSTAreal Flood AdvisoryJSJ3 hr
Nov 16, 11:32 AM CSTFlash Flood WarningJSJ3 hr
Nov 16, 12:15 PM CSTAreal Flood AdvisoryJSJ3 hr
Nov 16, 12:49 PM CSTFlash Flood WarningJSJ82 min
Nov 16, 1:06 PM CSTFlash Flood WarningJSJ2 hr
Nov 16, 2:33 PM CSTFlash Flood WarningJSJ3 hr
Nov 16, 4:19 PM CSTFlash Flood WarningJSJ6 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.